Oklahoma, 2008

High Wind in Oklahoma, May 21, 2008

May 21, 2008 · NWS AMA · 1 event in 1 county or zone

A tight surface pressure gradient during the late evening hours resulted in strong wind gusts across the western Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight surface pressure gradient during the late evening hours resulted in strong wind gusts across the western Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:22 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 21, 5:22 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT WED MAY 21 2008

.AVIATION...
DRYLINE IS EXPECTED TO MOVE INTO THE PANHANDLES TONIGHT...PROVIDING
THE LIFT NECESSARY FOR THUNDERSTORMS. WITH MOIST AND UNSTABLE AIR
PRESENT...CONDITIONS ARE FAVORABLE FOR STORMS. THE ONLY LIMITING
FACTOR WILL BE THE PREVAILING CAPPING INVERSION THAT COULD SUPPRESS
DEVELOPMENT. FOR NOW...WE WILL KEEP THE MENTION OF CB AT KAMA...KDHT
AND KGUY...AND WILL REFRAIN FROM MENTIONING A PREVAILING OR TEMPO
GROUP FOR TSRA SINCE THE CHANCE OF THUNDERSTORMS IS LESS.

ON THURSDAY...WINDS ARE EXPECTED TO STRENGTHEN AND SPEEDS MAY
APPROACH AVIATION WEATHER WARNING CRITERIA.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT WED MAY 21 2008/

DISCUSSION...
A SIGNIFICANT PATTERN SHIFT FROM THE EARLY PART OF THE WEEK WILL
RESULT IN UNSETTLED WEATHER THROUGH THE FORECAST PERIOD. SYNOPTICALLY
SPEAKING...A LARGE TROF CONTINUES TO DIG ACROSS THE WESTERN CONUS A
SEEN BY THE 12HR H5 HEIGHT FALLS OF 23 DM NEAR LAS VEGAS. THE
PANHANDLES WERE STILL IN NORTHWESTERLY FLOW ALOFT AS OF 12Z THIS
MORNING...BUT WATER VAPOR IMAGERY AND RECENT OBS FROM WIND PROFILERS
SUGGEST THAT THE FLOW HAS TRANSITIONED FROM THE SOUTHWEST. AT THE
SURFACE...THE DRYLINE IS STILL WELL BACK INTO NEW MEXICO WITH LOWER
50 DEWPOINTS CURRENTLY AT KTCC AND KCAO. WITH SOUTH TO SOUTHEAST
WINDS HOLDING THE DEWPOINTS IN PLACE TODAY...WARMING LOW LEVEL TEMPS
AND COOLING ALOFT WILL ONLY INCREASE THE INSTABILITY. THE CAP WILL BE
STRONGEST IN THE EASTERN CWA THIS EVENING...WITH LOW CIN VALUES
PROGGED ACROSS THE WEST...CLOSER TO THE UPPER TROF. CONVECTION HAS
ALREADY INITIATED IN THE MOUNTAINS OF NM/CO BUT MORE IS EXPECTED TO
DEVELOP OVER THE EASTERN PLAINS OF NM LATER THIS AFTERNOON. THIS WILL
PROVIDE THE WESTERN CWA WITH THE BEST OPPORTUNITY FOR MEASURABLE
PRECIP. WITH THE INSTABILITY AND SHEAR PROGS...I WOULD NOT RULE OUT
THE POTENTIAL FOR SEVERE WEATHER THIS EVENING. SEE THE SPC DAY ONE
OUTLOOK FOR MORE DETAILS. THE DRYLINE WILL RETREAT BACK TO THE
WESTERN CWA OVERNIGHT WITH THE LOW LEVEL JET INTENSIFYING OVER THE
CENTRAL AND EASTERN ZONES. THIS MAY HELP SPARK ADDITIONAL SHOWERS AND
THUNDERSTORMS AFTER SUNSET.

ON THURSDAY...THE DRYLINE IS PROGGED TO SHIFT INTO THE EASTERN
PANHANDLES AS A SHORTWAVE EJECTS INTO THE PLAINS. I AM A BIT
APPREHENSIVE TO SHOVE THE DRYLINE AS FAR EAST AS THE GFS SUGGESTS
GIVEN ITS TENDENCY TO MIX THE DRYLINE TO FAR TO THE EAST. WITH THAT
IN MIND...I HAVE LEFT POPS IN FOR THE LOCATIONS OFF THE CAPROCK. THE
SEVERE POTENTIAL WILL CONTINUE FOR THE EASTERN CWA ONCE AGAIN
TOMORROW AFTERNOON/EVENING. TO THE WEST OF THE DRYLINE...NUMERICAL
GUIDANCE IS DEVELOPING VERY STRONG SOUTHWEST WINDS. IF THE MET/MAV
NUMBERS WERE TO VERIFY...WE COULD BE APPROACHING WIND ADVISORY
CRITERION ON THURSDAY AFTERNOON. A REPEAT PERFORMANCE IS EXPECTED ON
FRIDAY...ALTHOUGH THE DEEPER MOISTURE IS EXPECTED TO BE SCOURED TO
THE EAST BY THIS TIME. THIS WOULD LIMIT THE SEVERE POTENTIAL ON
FRIDAY. IT SEEMS THAT YOU CANNOT STOP MOTHER NATURE...YOU CAN ONLY
HOPE TO CONTAIN HER.

THERE IS LITTLE REASON TO SUGGEST THAT CONDITIONS OVER THE WEEKEND
AND EARLY NEXT WEEK WILL BE MUCH DIFFERENT GIVEN THE PERSISTENT TROF
TO OUR WEST...SO 20 TO 30 PERCENT POPS WERE RETAINED. BY THE MIDDLE
OF NEXT WEEK...THERE IS DECENT AGREEMENT IN THE DEVELOPMENT OF A
RATHER FLAT RIDGE OVER THE CENTRAL CONUS. THIS WOULD RESULT IN DRY
CONDITIONS AFTER TUESDAY. MEXMOS TEMPS WERE GENERALLY FOLLOWED IN THE
EXTENDED.

JOHNSON

FIRE WEATHER...
WITH THE DRYLINE FAILING TO SET UP OVER THE WESTERN CWA THIS
AFTERNOON...DEWPOINTS HAVE REMAINED IN THE 40S AND 50S. RESULTING RH
VALUES WELL ABOVE RED FLAG CRITERION. THEREFORE...THE RED FLAG
WARNING WILL BE CANCELED SHORTLY. THE FIRE WEATHER WATCH FOR TOMORROW
WILL BE CONTINUED AS THE DRYLINE IS STILL EXPECTED TO SET UP AROUND
THE CAPROCK. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE REMAINDER OF THE WEEK BUT HOW FAR EAST THESE CONDITIONS ARE
EXPERIENCED WILL DEPEND ON WHERE THE RAINFALL OCCURS AND HOW FAR EAST
THE DRYLINE IS ABLE TO MIX. THIS WILL BE IRONED OUT AS WE APPROACH
THE WEEKEND.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

08/17
Hazardous weather outlook, May 21, 2:40 PM CST, 6 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT WED MAY 21 2008

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
340 PM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. IF STORMS CAN
FORM...THEY ARE EXPECTED TO REMAIN ISOLATED. HOWEVER...THEY WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.

ALSO...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT
DUE TO SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON
THURSDAY FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES. AS A DRYLINE BECOMES ESTABLISHED ACROSS THE AREA...
SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL ENSUE WEST
OF THIS FEATURE...WITH WARM...DRY AIR RESULTING IN MINIMUM RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT. THEREFORE...A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM 10 AM TO 10 PM THURSDAY FOR ROUGHLY THE
WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES
THURSDAY AFTERNOON...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY NIGHT THROUGH TUESDAY NIGHT AS MOISTURE
FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES
ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW
PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

IN ADDITION...SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE
ACTIVATION AT TIMES FROM THURSDAY AFTERNOON THROUGH TUESDAY EVENING.

ANDRADE

In the hours before

Special weather statement, May 21, 6:23 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT WED MAY 21 2008

TXZ012-016-017-220100-
DEAF SMITH TX-POTTER TX-RANDALL TX-
723 PM CDT WED MAY 21 2008

...STRONG THUNDERSTORM IN NORTHEASTERN DEAF SMITH...MOVING INTO
POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF BUSHLAND MOVING NORTHEAST
AT 45 MPH.

ONE HALF INCH SIZE HAIL AND GUSTY WINDS AROUND 50 MPH ARE POSSIBLE.
THE STORM COULD RAPIDLY INTENSIFY AS IT MOVES INTO BETTER MOISTURE
CURRENTLY PUSHING WESTWARD TOWARDS THE STORM

PERSONS IN BUSHLAND AND THE WESTERN PORTIONS OF AMARILLO SHOULD
MONITOR THE WEATHER SITUATION CLOSELY.

JORDAN
Special weather statement, May 21, 6:57 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED MAY 21 2008

TXZ012-017-220145-
POTTER TX-RANDALL TX-
757 PM CDT WED MAY 21 2008

...STRONG THUNDERSTORM IN POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUSHLAND MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
ALSO...VERY FREQUENT LIGHTNING IS OCCURING WITH THIS STORM.

PEOPLE IN BUSHLAND AND AMARILLO SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, May 21, 7:36 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED MAY 21 2008

TXZ001-220215-
DALLAM TX-
836 PM CDT WED MAY 21 2008

...STRONG THUNDERSTORM IN EASTERN DALLAM COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF WARE MOVING NORTHEAST AT 35 MPH.

FREQUENT LIGHTNING...ONE HALF INCH SIZE HAIL...AND WINDS AROUND 50
MPH ARE POSSIBLE.  ALTHOUGH THE STORM WILL MISS DALHART...STRONG
OUTFLOW WINDS FROM THE THUNDERSTORM COULD STILL AFFECT PORTIONS OF
THE CITY WITH GUSTS UP TO 50 MPH.

PEOPLE IN EASTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
May 21, 9:05 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Wind gust measured at the Oklahoma Mesonet station located five miles southeast of Kenton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104205.